ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (26)
Skin popping substance abuse - Skin
Print
Other Resources UpToDate PubMed

Skin popping substance abuse - Skin

Print Images (26)
Contributors: Christine Hunt MD, Sylvia Hsu MD, Jeffrey D. Bernhard MD, Noah Craft MD, PhD, Lindy P. Fox MD, Lowell A. Goldsmith MD, MPH, Michael D. Tharp MD
Other Resources UpToDate PubMed

Synopsis

"Skin popping" refers to the injection of drugs subcutaneously or intradermally. Drugs most commonly injected include cocaine, opiates, and barbiturates. The lesions resulting from this practice – "skin pop" scars – are depressed, irregular, and circular; they are often hyper- or hypopigmented. In some individuals the scars may become indurated, hypertrophic, or keloidal. Skin popping scars are most commonly found on dorsal hands, digits, wrist, forearms, and lower extremities.

Many complications from skin popping can occur:
  • Barbiturate injection can cause tender, indurated, erythematous plaques that may develop into deep ulcers; infection occurs frequently.
  • Pentazocine injection can cause swollen, hard, sclerodermatous skin thickening with large and deep (may reach to muscle) ulcers that are irregularly shaped. Cutaneous sclerosis from pentazocine injections is more common in diabetics.
  • Tissue ischemia / infarction can result from highly vasoconstrictive drugs, such as cocaine.
  • Adulterants such as lactose, mannitol, dextrose, baking soda, flour, and quinine are used to dilute heroin and other powder drugs and can be more damaging to tissue than the drug itself. Quinine and dextrose in particular are highly sclerosing, and chronic non-pitting edema can result from repeated injection of quinine, as it is destructive to lymphatics. Levamisole mixed into cocaine has been implicated in necrosis of the ears and cheeks. "Krokodil" is a homemade injectable opioid first noted in Russia, made by mixing codeine with lighter fluid, paint thinner, and other adulterants, that causes discolored scaly skin, ulceration, and necrosis.
  • Wound botulism caused by Clostridium botulinum type A is especially associated with skin popping of black tar heroin.
  • Granulomas can form from injection of talc (magnesium silicate) or starch. They may appear many years after subcutaneous injection.
  • Fibrous myopathy, joint restriction, muscle contractures, neuropathy, ankylosis, and suppurative tenosynovitis may also occur.

Codes

ICD10CM:
L90.5 – Scar conditions and fibrosis of skin

SNOMEDCT:
95376002 – Injection site disorder

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Scars from trauma.

Skin lesions of injectional anthrax may appear similar to those of skin popping. Outbreaks have occurred, mainly in Europe, among heroin users.

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Updated: 03/29/2017
Copyright © 2018 VisualDx®. All rights reserved.
Skin popping substance abuse - Skin
Print 26 Images Filter Images
View all Images (26)
(with subscription)
 Reset
Skin popping substance abuse : Arm, Leg, Plaque with ulcer, Skin ulcer, Symmetric extremities, Atrophic scar, Intravenous drug abuse
Clinical image of Skin popping substance abuse
Copyright © 2018 VisualDx®. All rights reserved.